Strange, I was just reading last night about how ketamine can be used to induce near-death experiences. It triggers something in the brain. Supposedly it alone does not sedate the patient -- it needs to be administered with a sedative to do that. But what will just the administration of ketamine do to the pt?? It will control the pain, but will it additionally cause hallucinations? I feel sorry not just for the nurse, but also the patient.
For anyone who is interested about ketamine and nde's:
Ketamine is a short-acting, hallucinogenic, 'dissociative' anaesthetic. The anaesthesia is the result of the patient being so 'dissociated' and 'removed from their body' that it is possible to carry out surgical procedures. This is wholly different from the 'unconsciousness' produced by conventional anesthetics, although ketamine is also an excellent analgesic (pain killer) by a different route (i.e. not due to dissociation). Ketamine is related to phencyclidine (PCP). Both drugs are arylcyclohexylamines - they are not opioids and are not related to LSD. In contrast to PCP, ketamine is relatively safe, is much shorter acting, is an uncontrolled drug in most countries, and remains in use as an anaesthetic for children in industrialised countries and all ages in the third world as it is cheap and easy to use (White et al., 1982). Anaesthetists prevent patients from having NDE's ('emergence phenomena') by the co-administration of sedatives which produce 'true' unconsciousness rather than dissociation (Reich and Silvay, 1989.)